Alert archive / Idaho / Flash Flood Warnings in 2009

Flash Flood Warning 35, NWS Pocatello, ID

July 4, 2009Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 4, 2009, 4:26 PM MDT for Cassia County, Idaho. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2009, 4:26 PM MDT (22:26 UTC)
Expired
Jul 4, 2009, 6:00 PM MDT
In force
94 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Pocatello radar (KSFX), 133 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPIH 042226
FFWPIH
IDC031-050000-
/O.NEW.KPIH.FF.W.0035.090704T2226Z-090705T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO
426 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 600 PM MDT

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHERN CASSIA COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CLEAR CREEK...TATERS CREEK...RAFT RIVER...CLYDE CREEK...EDWARDS 
CREEK...ALMO CREEK...JUNCTION CREEK...GOOSE CREEK...WALTERS 
CREEK...FISH CREEK...GEORGE CREEK...LONE ROCK CREEK...JOHNSON 
CREEK...CIRCLE CREEK...SUMMIT CREEK...GREEN CREEK...STINES 
CREEK...MILL CREEK...NORTH CARSON CREEK...COLD CREEK...SOUTH CARSON 
CREEK...BIRCH CREEK...ROUND MOUNTAIN CREEK...PARKS CREEK AND CASSIA 
CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 4218 11387 4224 11337 4207 11331 4205 11385

$$

WYATT
2 follow-up statements
000 
WGUS75 KPIH 042317
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
517 PM MDT SAT JUL 4 2009

IDC031-050000-
/O.CON.KPIH.FF.W.0035.000000T0000Z-090705T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
517 PM MDT SAT JUL 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR SOUTH
CENTRAL CASSIA COUNTY...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...
CLEAR CREEK...TATERS CREEK...RAFT RIVER...CLYDE CREEK...EDWARDS 
CREEK...ALMO CREEK...JUNCTION CREEK...GOOSE CREEK...WALTERS 
CREEK...FISH CREEK...GEORGE CREEK...LONE ROCK CREEK...JOHNSON 
CREEK...CIRCLE CREEK...SUMMIT CREEK...GREEN CREEK...STINES 
CREEK...MILL CREEK...NORTH CARSON CREEK...COLD CREEK...SOUTH CARSON 
CREEK...BIRCH CREEK...ROUND MOUNTAIN CREEK...PARKS CREEK...CASSIA 
CREEK AND ONEMILE CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 4218 11387 4224 11337 4207 11331 4205 11385

$$

WYATT
000 
WGUS75 KPIH 042359
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
559 PM MDT SAT JUL 4 2009

IDC031-050008-
/O.EXP.KPIH.FF.W.0035.000000T0000Z-090705T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
559 PM MDT SAT JUL 4 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MDT FOR SOUTH
CENTRAL CASSIA COUNTY...

LAT...LON 4218 11387 4224 11337 4207 11331 4205 11385

$$

WYATT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:38 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 4, 1:38 PM MDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
138 PM MDT SAT JUL 4 2009

.DISCUSSION...UPPER RIDGING IS BECOMING THE DOMINANT FEATURE...
ALTHOUGH MONSOON MOISTURE IS STILL PRESENT OVER THE FCST AREA. MINOR
WAVES IN THE RIDGE...ALONG WITH SFC HEATING ARE DESTABILIZING THE
AIRMASS AGAIN THIS AFTN. TSTMS ARE DEVELOPING OVER THE CEN MTNS AND
THE EASTERN HIGHLANDS...AND A FEW WILL MOVE INTO THE SNAKE RIVER
PLAIN BEFORE THEY ALL DISSIPATE LATE THIS EVENING. PW VALUES NEAR
0.90 INS AGAIN THIS AFTN...ALONG WITH SLOW MOVEMENT...WILL RESULT IN
LOCALLY HEAVY RAINFALL IN SPOTS. SMALL HAIL AND GUSTY WINDS ARE ALSO
POSSIBLE.

THE UPPER RIDGE WILL DOMINATE INTO MONDAY...WITH DECREASING CHANCES
FOR TSTMS EACH DAY AS MONSOON MOISTURE DECREASES. AN UPPER TROF
MOVES INTO THE PAC NW ON MONDAY...BUT NEVER MAKES IT TO ID. DRIER SW
FLOW DOMINATES THRU THE REST OF THE FCST PERIOD...BUT HEIGHTS FALL
OVER THE PAC NW BY MIDWEEK. THIS WILL RESULT IN COOLER TEMPS
BEGINNING ON TUESDAY. HEDGES

&&

.AVIATION...LESS COVERAGE OF -TSRA EXPECTED TODAY...WILL AMEND AS
NECESSARY TO BRING IN -TSRA AS THEY APPROACH EACH AIRPORT.
CONTINUED VFR CIG/VSBY AND LIGHT WIND OUTSIDE OF -TSRA.  MESSICK

&&

.FIRE WEATHER...VERY UNSTABLE AIR WITH PLENTY OF MOISTURE AVAILABLE
STILL WILL MEAN THE LAST ROUND OF SIGNIFICANT SHOWERS AND
THUNDERSTORMS.  COVERAGE SHOULD BE EVEN LESS THAN YESTERDAY.  UPPER
LEVEL WIND WILL INCREASE OVERNIGHT AND GUSTY WIND WILL BECOME MORE
OF A FACTOR BEGINNING MON.  HUMIDITY WILL START TO DRY OUT AND
SHOULD SEE SOME RETURN OF SINGLE DIGIT RH IN LOWER ELEVATIONS.
TEMPERATURES ARE STAYING RIGHT NEAR CLIMATE NORMALS.  FUELS ARE
STILL WELL FROM CURED OUT AND THUS SEE NO SIGNIFICANT FIRE DANGER.
MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 4, 4:38 AM MDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
438 AM MDT SAT JUL 4 2009

IDZ017>025-031-032-051045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
438 AM MDT SAT JUL 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE IS EXPECTED TO TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS MORNING THROUGH THIS EVENING. SOME OF
THESE STORMS MAY BE STRONG AND COULD PRODUCE HEAVY
DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 50 MPH. ACTIVITY IS
EXPECTED TO WEAKEN AND BECOME ISOLATED OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SUNDAY. DRIER
WEATHER WILL ARRIVE ON MONDAY AND LIMIT ANY SHOWER AND
THUNDERSTORM THREAT TO ISOLATED ACTIVITY IN THE CENTRAL
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 4, 3:29 PM MDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
329 PM MDT SAT JUL 4 2009

IDZ019-042230-
TETON ID-FREMONT ID-MADISON ID-
329 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN FREMONT COUNTY IN EASTERN IDAHO
  NORTHEASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTHERN TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLEMENTSVILLE..MOVING EAST TOWARDS TETONIA AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   TETONIA AND  FELT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4374 11143 4391 11143 4395 11105 4393 11104
      4376 11104 4375 11103 4368 11104
TIME...MOT...LOC 2128Z 274DEG 5KT 4382 11133

WYATT
Local storm report, Jul 4, 3:32 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
332 PM MDT SAT JUL 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HAIL             1 WSW ELBA              42.25N 113.56W
07/04/2009  M0.50 INCH       CASSIA             ID   TRAINED SPOTTER

&&

PANGEL
Special weather statement, Jul 4, 3:54 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
354 PM MDT SAT JUL 4 2009

IDZ017-020-042245-
BUTTE ID-BLAINE ID-
354 PM MDT SAT JUL 4 2009

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTH CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO

UNTIL 445 PM MDT

AT 352 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES EAST OF CRATERS OF MOON..MOVING
SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN BUTTE COUNTY...
  RURAL EASTERN BLAINE COUNTY...

LAT...LON 4351 11351 4352 11350 4350 11300 4322 11301
      4322 11344
TIME...MOT...LOC 2154Z 309DEG 5KT 4342 11332

WYATT

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:15 PM MDTSevere Thunderstorm WarningPIHBonneville15 min
Jul 3, 6:26 PM MDTSpecial Weather StatementPIHLincoln94 min
Jul 3, 6:36 PM MDTSevere Thunderstorm WarningPIHBear Lake, Caribou40 min
Jul 3, 6:50 PM MDTSpecial Weather StatementPIHPower70 min
Jul 3, 6:55 PM MDTFlash Flood WarningPIHBlaine3 hr
Jul 3, 7:12 PM MDTSpecial Weather StatementPIHMinidoka93 min
Jul 3, 8:28 PM MDTSpecial Weather StatementPIHBannock, Bear Lake, Caribou, Franklin, Oneida92 min
Jul 4, 2:39 PM MDTFlash Flood WarningPIHBlaine90 min
Jul 4, 2:57 PM MDTSevere Thunderstorm WarningPIHPower20 min
Jul 4, 3:08 PM MDTFlash Flood WarningPIHBannock3 hr
Jul 4, 3:29 PM MDTSpecial Weather StatementPIHTeton61 min
Jul 4, 3:36 PM MDTSevere Thunderstorm WarningPIHBannock, Caribou39 min
Jul 4, 3:49 PM MDTFlash Flood WarningPIHMadison, Teton116 min
Jul 4, 3:54 PM MDTSpecial Weather StatementPIHButte51 min
Jul 4, 4:35 PM MDTSpecial Weather StatementPIHOneida40 min
Jul 4, 4:49 PM MDTSevere Thunderstorm WarningPIHCassia, Oneida26 min
Jul 4, 5:36 PM MDTSevere Thunderstorm WarningPIHBingham, Blaine, Power54 min

Nearby

Flash Flood Warnings in Idaho, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.